Alert archive / New York / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 42, NWS New York, NY
NWS New York, NY issued this severe thunderstorm warning at Aug 5, 2005, 2:42 PM EDT for Nassau County, Suffolk County, New York. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2005, 2:42 PM EDT (18:42 UTC)
- Expired
- Aug 5, 2005, 3:30 PM EDT
- In force
- 48 min
- Issued by
- NWS New York, NY
- Area
- Counties, with a storm outline in the text
Counties Nassau County, NY, Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 41 km from the middle of the area, began a volume at 18:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 6.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 441 J/kg
- Mixed-layer CIN
- -121 J/kg
- Mixed-layer LCL
- 1670 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KOKX 051842 SVROKX NYC059-103-051930- /O.NEW.KOKX.SV.W.0042.050805T1842Z-050805T1930Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE UPTON NY 242 PM EDT FRI AUG 5 2005 THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN SUFFOLK COUNTY IN SOUTHEAST NEW YORK. EASTERN NASSAU COUNTY IN SOUTHEAST NEW YORK. * UNTIL 330 PM EDT. * AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR PLAINVIEW...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR HUNTINGTON STATION BY 250 PM EDT. NEAR DEER PARK BY 300 PM EDT. 5 MILES SOUTH OF COMMACK BY 305 PM EDT. NEAR BRENTWOOD BY 310 PM EDT. NEAR ISLIP BY 315 PM EDT. NEAR RONKONKOMA BY 325 PM EDT. THE TOWNS OF BETHPAGE...JERICHO...PLAINEDGE...MUTTONTOWN...OYSTER BAY COVE...EAST NORWICH...WEST HILLS...EAST FARMINGDALE...SOUTH HUNTINGTON AND GREENLAWN ARE ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. WINDS TO 65 MPH AND LARGE HAIL ARE POSSIBLE WITH THIS STORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4089 7357 4071 7359 4063 7300 4088 7297 $$ REYNOLDS
2 follow-up statements
000
WWUS51 KOKX 051856
SVSOKX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
255 PM EDT FRI AUG 5 2005
NYC059-051905-
/O.CAN.KOKX.SV.W.0042.000000T0000Z-050805T1930Z/
NASSAU NY-
255 PM EDT FRI AUG 5 2005
...THE SEVERE THUNDERSTORM WARNING FOR NASSAU COUNTY HAS BEEN
CANCELLED...
AT 254 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORMS WHICH PROMPTED THE EARLIER WARNING HAVE MOVED INTO
SUFFOLK COUNTY...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN
CANCELLED.
$$
NYC103-051930-
/O.CON.KOKX.SV.W.0042.000000T0000Z-050805T1930Z/
SUFFOLK NY-
255 PM EDT FRI AUG 5 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SUFFOLK COUNTY UNTIL
330 PM EDT...
AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS
IN EXCESS OF 70 MPH. THIS STORM WAS LOCATED NEAR MELVILLE...AND WAS
MOVING EAST AT 15 MPH.
THE SEVERE THUNDERSTORM S WILL BE...
NEAR DIX HILLS BY 305 PM EDT.
NEAR DEER PARK BY 310 PM EDT.
NEAR COMMACK BY 315 PM EDT.
NEAR BRENTWOOD BY 320 PM EDT.
NEAR HAUPPAUGE BY 325 PM EDT.
NEAR ISLIP BY 330 PM EDT.
THE TOWNS OF WEST HILLS...EAST FARMINGDALE...SOUTH HUNTINGTON...
WYANDANCH...GREENLAWN...JERICHO TURNPIKE...ELWOOD...WEST
ISLIP...BAYWOOD AND THE SAGTIKOS PARKWAY ARE ALSO IN THE PATH OF
THIS SEVERE THUNDERSTORM.
THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS. SEEK
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS
LAT...LON 4067 7311 4069 7342 4089 7347 4088 7298
4088 7298 4075 7299 4072 7309 4074 7312
4070 7315 4072 7322 4068 7327 4068 7326
4067 7304 4069 7299 4068 7300 4066 7316
4066 7316
$$
REYNOLDS000 WWUS51 KOKX 051914 SVSOKX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 313 PM EDT FRI AUG 5 2005 NYC103-051923- /O.CAN.KOKX.SV.W.0042.000000T0000Z-050805T1930Z/ SUFFOLK NY- 313 PM EDT FRI AUG 5 2005 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL SUFFOLK COUNTY HAS BEEN CANCELLED... AT 310 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE EARLIER WARNING FOR WEST CENTRAL SUFFOLK COUNTY HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTH CENTRAL SUFFOLK COUNTY UNTIL 345 PM. $$ REYNOLDS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 10:20 AM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Aug 5, 10:20 AM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE UPTON NY 1020 AM EDT FRI AUG 5 2005 .NEAR TERM (TODAY AND TONIGHT)... COLD FRONT IS NEAR BGM AS OF 14Z WITH A GOOD NORTHWEST PUSH BEHIND IT. LEE TROF IS AHEAD OF THIS IN THE HUDSON VALLEY EXTENDING SOUTH SOUTHEAST TO NORTH VIRGINIA. BASED ON ALY SOUNDINGS...EXPECT SURFACE HEATING TO FIRE OFF CONVECTION BEFORE LUNCH AS CONVECTIVE TEMP OF AROUND 90 F IS REACHED. THUS A RELATIVELY EARLY ROUND OF CONVECTION IS FORECASTED. HEAT...MAY BE WRONG HERE...BUT HAD PULLED TEMPS BACK A TAD AS CLOUDS SHOULD BE INTO NJ/NYC METRO BEFORE 17Z. ALSO...CONVECTION SHOULD FIRE EARLIER. THUS HEAT INDEX ONLY APPROACHES 100. WILL KEEP HEAT ADVISORY UP...BUT SHOULD BE ABLE TO CANCEL IT BY LATE AFTERNOON. EXPECT FRONT TO BE THROUGH THE REGION BEFORE 00Z AND THUS HAVE ENDED POPS FOR THIS EVENING. DISCUSSION FROM EARLIER STILL HOLD TRUE... STRONG HEATING COMBINED WITH DEWPOINTS IN THE 60S BY EARLY AFTERNOON SHOULD YIELD MLCAPE VALUES OF AROUND 1000 J/KG. EXPECT THUNDERSTORMS TO INITIATE TO THE W/NW OF THE OKX CWA BY EARLY AFTERNOON AND MOVE ACROSS THE CWA FROM WEST TO EAST BY EVENING. STORM ORGANIZATION WILL LIKELY NOT BE ALL THAT GOOD AS DEEP LAYER SHEAR VALUES ARE PROGGED TO BE LESS THAN 15 KNOTS. THIS SHOULD KEEP ANY SEVERE WEATHER REPORTS ISOLATED. HOWEVER...STRONG HEATING WILL RESULT IN VERY STEEP LOW LEVEL LAPSE RATES AND INVERTED-V SIGNATURES...WHICH COULD EASILY SPELL WIND DAMAGE GIVEN STORMS CAN ACTUALLY DEVELOP AND SUSTAIN THEMSELVES. DOWNDRAFT CAPE VALUES ARE PROGGED TO BE BETWEEN 800 AND 1000 J/KG EARLY THIS AFTERNOON. AS FAR AS INTANGIBLES GO...SEVERE WEATHER LIKES TO HAPPEN ON AUGUST 5TH IN THE NORTHEAST. SEVERE WEATHER HAS OCCURRED IN THE NORTHEAST 6 OUT OF THE LAST 11 YEARS ON THIS DATE. (INTERESTING) && .SHORT TERM AND LONG TERM (SATURDAY THROUGH THURSDAY)... MAINLY DRY. HOWEVER...WILL HAVE TO WATCH FOR SHOWERS DURING THE RETURN FLOW AROUND HIPRES. MORE DETAILS THIS AFTERNOON. && .AVIATION... CURRENTLY VFR WITH HAZE. SCT-BKN MID DECK MOVES IN FROM NORTH WEST BY MID AFTERNOON AS SCATTERED CONVECTION DEVELOPS. HAVE INCLUDED BEST TIMING FOR CONVECTION WITH TEMPO GROUP IN COORDINATION WITH ARTCC NWS METEOROLOGISTS AND CCFP. IF CONVECTION MOVES OVER AN AIRPORT...EXPECT A NW GUST TO 30 TO 40 KT. EXPECT CONVECTION TO SAG SOUTH OF NYC METRO BY LATE AFTERNOON. VFR WX FOR WEEKEND...THOUGH SOME EARLY AM FOG POSSIBLE ESPECIALLY ON SUNDAY AM. && .MARINE... SW FLOW THIS AFTN AS PRESSURE GRADIENT INCREASES. ANY THUNDERSTORMS AHEAD AND ALONG THE COLD FRONT THIS AFTERNOON INTO TONIGHT WILL HAVE THE POTENTIAL TO GENERATE LOCALLY HIGHER SEAS AND WINDS. COLD FRONT SAGS SOUTH OF THE WATERS TONIGHT WITH WINDS BECOMING OFFSHORE. THEREAFTER HIGH PRESSURE TRACKS DRIFTS EAST ACROSS THE WATERS SATURDAY THROUGH TUESDAY WITH A LIGHT SOUTHERLY FLOW DEVELOPING. THIS SHOULD PROVIDE MAINTAIN GENERALLY TRANQUIL CONDITIONS ON THE WATERS. && .HYDROLOGY... NEXT CHANCE OF MEASURABLE RAINFALL THIS AFTERNOON/EVENING. AVERAGE RAINFALL GENERALLY AROUND 0.25...BUT LOCALLY HIGHER AMOUNTS IN CONVECTION QUITE LIKELY. URBAN FLOODING IS THE MAIN THREAT THIS AFTERNOON. && .FIRE WEATHER...VERY DRY CONDITIONS REMAIN IN PLACE ACROSS LONG ISLAND...MAINLY EASTERN SUFFOLK COUNTY. IN THE PINE BARRENS...THE LACK OF RAINFALL FOR THE MONTHS OF JUNE AND JULY HAVE LEFT US ABOUT 4 BELOW AVERAGE FOR THOSE 60 DAYS. IF SIGNIFICANT WETTING RAINS DO NOT OCCUR FOR THE REMAINDER OF AUGUST...WE MAY BE DEALING WITH SIGNIFICANT WILDFIRE PROBLEMS. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...HEAT ADVISORY FOR THIS AFTERNOON FOR NYC...NYZ072>076. NJ...NONE. MARINE...NONE. && SHORT TERM...JT/BC LONG TERM...SR
Hazardous weather outlook, Aug 5, 3:58 AM EDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 358 AM EDT FRI AUG 5 2005 NYZ072>076-060857- BRONX NY-KINGS (BROOKLYN) NY-NEW YORK (MANHATTAN) NY-QUEENS NY- RICHMOND (STATEN IS.) NY- 358 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NEW YORK CITY... .DAY ONE...TODAY AND TONIGHT A HEAT ADVISORY IS IN EFFECT FOR TODAY. PLEASE SEE NYCNPWOKX FOR FURTHER DETAILS. ALSO...THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. ISOLATED DAMAGING WIND GUSTS MAY BE ASSOCIATED WITH ANY THUNDERSTORM THAT OCCURS...AS WELL AS URBAN FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING. ANZ330-335-338-350-353-355-CTZ005>012-NJZ002>006-011-NYZ067>071- 077>081-060857- BERGEN NJ-EASTERN PASSAIC NJ-ESSEX NJ-HUDSON NJ-NASSAU NY- NORTHEAST SUFFOLK NY-NORTHERN FAIRFIELD CT-NORTHERN MIDDLESEX CT- NORTHERN NEW HAVEN CT-NORTHERN NEW LONDON CT-NORTHERN WESTCHESTER NY- NORTHWEST SUFFOLK NY-ORANGE NY-PUTNAM NY-ROCKLAND NY- SOUTHEAST SUFFOLK NY-SOUTHERN FAIRFIELD CT-SOUTHERN MIDDLESEX CT- SOUTHERN NEW HAVEN CT-SOUTHERN NEW LONDON CT-SOUTHERN WESTCHESTER NY- SOUTHWEST SUFFOLK NY-UNION NJ-WESTERN PASSAIC NJ- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-NEW YORK HARBOR- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 358 AM EDT FRI AUG 5 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK... NORTHEASTERN NEW JERSEY AND SOUTHERN CONNECTICUT...EXCLUDING NEW YORK CITY. THIS OUTLOOK ALSO INCLUDES THE LOCAL WATERS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL ONCE AGAIN HOVER AROUND THE 100 DEGREE MARK TODAY OVER LAND AREAS. ALSO...THERE WILL BE A CHANCE OF THUNDERSTORMS THIS AFTERNOON AND EVENING. ISOLATED DAMAGING WIND GUSTS MAY BE ASSOCIATED WITH ANY THUNDERSTORM THAT OCCURS...AS WELL AS LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EARLY EVENING.
In the hours before
Special weather statement, Aug 5, 2:28 PM EDT, 14 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 228 PM EDT FRI AUG 5 2005 CTZ008-051930- NORTHERN NEW LONDON- 228 PM EDT FRI AUG 5 2005 ...STRONG THUNDERSTORMS MOVING THROUGH NEW LONDON COUNTY... AT 227 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR NORWICH...AND MOVING EAST AT 10 MPH. THIS STORM WILL BE... NEAR LEDYARD CENTER BY 240 PM EDT. NEAR PRESTON BY 250 PM EDT. 5 MILES SOUTH OF VOLUNTOWN BY 330 PM EDT. THIS STORM WILL PRODUCE HAIL TO 1/2 INCH IN DIAMETER...LOCALLY HEAVY RAINS AND WIND GUSTS TO 35 MPH. REYNOLDS
Special weather statement, Aug 5, 2:38 PM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 238 PM EDT FRI AUG 5 2005 NYZ077-078-080-051945- NASSAU-NORTHWEST SUFFOLK-SOUTHWEST SUFFOLK- 238 PM EDT FRI AUG 5 2005 ...STRONG THUNDERSTORMS MOVING THROUGH NASSAU COUNTY INTO WESTERN SUFFOLK COUNTY... AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR PLAINVIEW...AND MOVING EAST AT 10 MPH. THIS STORM WILL BE... NEAR FARMINGDALE BY 245 PM EDT. 5 MILES SOUTH OF COLD SPRING HARBOR BY 250 PM EDT. NEAR MELVILLE BY 255 PM EDT. NEAR HUNTINGTON STATION BY 300 PM EDT. NEAR DIX HILLS BY 315 PM EDT. NEAR COMMACK BY 330 PM EDT. MORE STORMS WERE WEST OF THE MAIN STORM...EXTENDING AS FAR WEST AS AS THE NASSAU-QUEENS LINE. ANY OF THESE STORMS COULD PRODUCE HAIL TO 1/2 INCH IN DIAMETER AND VERY HEAVY RAINS. REYNOLDS
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:06 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 39 min |
| Aug 5, 3:23 PM EDT | Special Marine Warning | OKX | 37 min | |
| Aug 5, 3:38 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 52 min |
| Aug 5, 3:55 PM EDT | Special Marine Warning | OKX | 50 min | |
| Aug 5, 4:09 PM EDT | Special Marine Warning | OKX | 51 min | |
| Aug 5, 5:48 PM EDT | Severe Thunderstorm Warning | OKX | Suffolk | 42 min |
| Aug 5, 6:00 PM EDT | Special Marine Warning | OKX | 60 min |
Nearby
Severe Thunderstorm Warnings in New York, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.